U.S. doctors online nowAsk doctors free
A 40-year-old member asked:

i have a case of poison oak on my face. should i take prednisone pills or use just creams?

3 doctor answers8 doctors weighed in
Dr. Gary Steven
Pediatric Allergy and Asthma 30 years experience
Depends on severity: Prednisone and the more potent steroid creams need to be prescribed by your doctor, anyway; have your doctor evaluate your rash and follow the advice with regard to how aggressively it should be treated.
Dr. Michael P Vaughn
Allergy and Immunology 34 years experience
topical steroid are typically ineffective for poison ivy/ poison oak. Go with oral alternatives
Mar 31, 2012
Dr. Ted King
A Verified Doctoranswered
A US doctor answeredLearn more
Can use either: As dr. Steven said, it depends on how widespread it is. If it is only a few spots, a cream is fine. If you use a cream on the face, you have to be careful not to use it too long, especially if it is a high potency cream.
Dr. Eric L. Weiss
Travel Medicine 37 years experience
Probably pills: For more severe poison oak contact dermatitis even prescription strength steroid creams are not sufficiently effective. I recommend fairly aggressive use of Prednisone to get symptoms under control, and continue therapy for at least 7 to 10 days (as taper) to avoid rash recurrence.
Dr. Ralph Morgan Lewis
Family Medicine 38 years experience
If you're diabetic, be aware that your sugars may be elevated while you're on the steroid; your doc may want to adjust your meds accordingly
Apr 16, 2012
Dr. Ted King
A Verified Doctor commented
A US doctor answered Learn more
Excellent point.
Apr 16, 2012

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 35-year-old member asked:

Could a topical steroid applied to the face decrease inflamation in other areas of the body?

1 doctor answer2 doctors weighed in
Dr. Jeffrey Rosch
Allergy and Immunology 49 years experience
Steroids absorbed : Depending on which topical steroid, how much is applied to how much skin area, and for how long there could be enough systematic absorption for effects to other areas. Realize that would also imply greater likelyhood of systemic side effects.
Topsfield, MA
A 36-year-old female asked:

What causes a hemmorage in the eye following a retnial detatchment surgery.?

2 doctor answers2 doctors weighed in
Dr. Richard Bensinger
Ophthalmology 52 years experience
Vascular leaks: The retina is very thin, very fragile but richly endowed with blood vessels and it sits on another carpet of blood vessels. Re-attachment surgery has to restructure a detached retina in the presence of all of this vascular richness and fragility and sometimes smaller vessels can leak or even vessels at the site of entry into the eye. This will clear usually with time.
A 30-year-old female asked:

I have a problem with my hair..It falls alot.The doctor told me main problem is low iron..Ive been taking iron pills for months now.No improvement.?

1 doctor answer1 doctor weighed in
Dr. Dan Fisher
Internal Medicine 27 years experience
Needs re-eval: Conditions like this are often transient. Doesn't sound like you have proven iron deficiency and in any case you should be back up to normal by now. Sounds like you need to talk to your doc again.
A 36-year-old member asked:

My son is 6 and has been healthy. He started having seizures. He is under medication. Why can this be happening? No head injury or illness.

1 doctor answer1 doctor weighed in
Dr. James Ferguson
Pediatrics 46 years experience
Seizure disorder: The brain goes through a rather lengthy period of development& growth& continues to remodel itself until the late 20's. A seizure disorder, whether transient & benigh or long term, can emerge at any age & for a variety of reasons. Your dr or neurologist may have a clue for origin after tests, but a large percentage arise from no known reason & are labeled "ideopathic".
Springfield, MO
A 18-year-old female asked:

I had a blister on my toe but the skin broke and now there is just a piece of skin hanging there and it hurts. What do I do? When will it heal?

4 doctor answers10 doctors weighed in
Dr. Brandon Macy
Podiatry 41 years experience
The loose skin : Should be trimmed away, the blister cleaned, then dressed with an antibiotic ointment and then covered with a band aid. It will take a few days, but the soreness will gradually decrease as the skin under the blister dries out and toughens up.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated May 8, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.